| Model Number |
FS0915 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/01/2011
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® bio-a® tissue reinforcement instructions for use addresses the following warning among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial and a gore® bio-a® tissue reinforcement were implanted.The following was reported: ¿on (b)(6) 2011 the patient began a lengthy hospitalization for infected mesh with seroma.On (b)(6) 2011, a ct guided aspiration was performed.Removal and replacement of the mesh was then performed on (b)(6) 2011.The mesh was noted to be surrounded with fluid and a peel.The mesh had also become deformed and was not attached in several locations.¿ it was reported the patient alleges the following product deficiencies: strict products liability, negligence, implied and espress warranty, fraud, fraudulent concealment, punitive damages.Additional event specific information and medical records have been requested.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
A4: added patient weight b7: added medical history h6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2009 were not provided.(b)(6) 2009: (b)(6) hospital.(b)(6), md.Operative reports.Pre/postop diagnosis: ventral hernia.Procedure performed: component release repair with placement of gore-tex mesh.Complications: none.Indications for procedure: the patient is a 51-year-old gentleman who underwent am aorta-bifem, developed a subsequent herniation.Summary of procedure: ¿the patient was taken to the operating room, put in the supine position.After successful induction of general anesthesia, he was prepped and draped in the usual sterile fashion.An upper abdominal incision was reopened, identifying a swiss-cheese herniation.The entire midline fascia was opened.Subcutaneous flaps were raised laterally and the anterior rectus fascia was released lateral to the rectus muscle on both sides.At this time a 30 x 20 piece of gore-tex mesh was then placed in the abdomen, sutured at the corners, and a tacker was used to adhere 80% of the mesh to the abdominal wall.The remaining 20% was closed using interrupted #1 prolene stitches.At this time the fascia was swung over the anterior border of the muscle, and the fascia was closed using interrupted #1 prolene sutures.Drains were placed laterally and sutured to the skin using 2-0 silk._____ [sic] was then placed to promote wound healing, and the wound was closed using interrupted 3-0 vicryl in the subcutaneous and subdermal layer and the skin was closed using staples.The wound was cleaned and dried, sterile bandages placed.The patient was taken from the operating room in stable condition.All sponge and needle counts correct.¿ (b)(6) 2009: (b)(6) hospital.Implant record.Implant # 1: or description: mesh dual plus 18 cm x 24 cm x 1 mm gore.Qty: 1.Lot #: 05839648.Catalog: 1dlmcp06.Manufacturer: 1316.Site: abdomen.Implant #2: reinforcement tissue bioa gore fs0915.Qty: 1.Lot#: 05837136.Catalog: fs0915.Manufacturer: w.L.Gore.Site: abdomen.The records confirm a gore ® dualmesh ® plus biomaterial (1dlmcp06/05839648) was implanted during procedure.The records confirm a gore® bio-a® tissue reinforcement (fs0915/05837136) was implanted during procedure.(b)(6) 2011: [missing records: records for the ct guided aspiration procedure were not provided.] records between (b)(6) 2009 and (b)(6) 2011 were not provided.(b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative report.Preop diagnosis: status post component release repair with placement of gore-tex mesh and subsequent infected mesh.Procedure performed: exploration, removal of drain, irrigation with antibiotic solution, closure of defect with bio-a mesh.Resident: cole.Complications: none.Indications for procedure: the patient is a 53-year-old gentleman who is status post a component release ventral hernia repair two years ago and now presents with infected mesh and infected fluid around it.Summary of procedure: ¿the patient was taken to the operating room and placed in the supine position.After successful induction of general anesthesia, prepped and draped in the usual sterile fashion.A small midline incision was made in the previous incision, dissected our way through the abdominal wall into the sac.The mesh was noted to be free in some points and was grasped using a kocher clamp and it was removed in a _____ [sic] fashion by removing all the tacks as well as stitches.There was a large submesh peel protecting the intestines and at this time irrigation with vancomycin irrigation was carried out.The drain was place into the cavity from a lateral stab incision and sutured to the skin using 2-0 silk.Previous ct guided drain was removed.Bio-a mesh was then placed underneath the fascia and the fascia was closed using a #1 interrupted pds sutures because of the previously documented infection.The skin closed using staples.The wound was clean and dry.______ [sic].The patient was taken to the recovery room in stable condition.All sponge and needle counts correct.¿ (b)(6) 2011: (b)(6) hospital.Implant record.Or description: reinforcement tissue bioa gore fs0915.Qty: 1.Lot #: 8164341.Catalog: fs0915.Site: abdomen.Manufacturer: w.L.Gore.The records confirm a gore® bio-a® tissue reinforcement (fs0915/8164341) was implanted during procedure.(b)(6) 2011: (b)(6) hospital.Intraoperative record.Case specimens: specimen site: abdominal mesh for aerobic with gram stain.Type: culture.Disposition: laboratory.(b)(6) 2011: [missing records: a culture report detailing analysis of the specimens collected during the [(b)(6) 2011] procedure was not provided.] there is no information detailing the etiology of the infection.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® bio-a® tissue reinforcement instructions for use addresses the following warning among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect- clinical code.H6: updated investigation finding.H6: updated investigation conclusions: d17: appropriate code/term not available.For ¿false claim¿.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04053: fiber.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes (b)(6): other; for "mesh noted to be surrounded with fluid and a peel.") were reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span january 21, 2009 through march 9, 2011 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial and gore® bio-a® tissue reinforcement.Patient information: medical history: history of coronary artery disease [cad] and myocardial infarction [mi], chronic obstructive pulmonary disease [copd], gastroesophageal reflux disease [gerd], hypertension, obesity, (b)(6) 2009: 250 lbs., bmi 35, smoking, tobacco abuse: ¿smokes 1 pack daily x 45 years.¿ insulin dependent diabetes mellitus [iddm].Surgical procedures: (b)(6) 2009: component release repair with placement of ¿gore-tex mesh¿.Implants: gore® dualmesh® plus biomaterial and gore® bio-a® tissue reinforcement.(b)(6) 2011: ct guided aspiration [no medical records provided.] (b)(6) 2011: exploration, removal of drain, irrigation with antibiotic solution, closure of defect with ¿bio-a mesh¿.Implant: gore® bio-a® tissue reinforcement.Implant #1 and #2 preoperative complaints: (b)(6) 2009: ¿the patient is a 51-year-old gentleman who underwent an aorta-bifem, developed a subsequent herniation.¿ diagnosis: ¿ventral hernia.¿ implant #1 and #2 procedure: component release repair with placement of ¿gore-tex mesh¿.[implants: gore® dualmesh® plus biomaterial, 1dlmcp06/05839648, 18cm x 24 cm x 1 mm thick, and gore® bio-a® tissue reinforcement, fs0915/05837136, 9 cm x 15 cm].Implant #1 and #2 date: (b)(6) 2009.Description of hernia being treated: ¿an upper abdominal incision was reopened, identifying a swiss-cheese herniation.The entire midline fascia was opened.Subcutaneous flaps were raised laterally and the anterior rectus fascia was released lateral to the rectus muscle on both sides.¿ implant size and fixation: ¿at this time a 30 x 20 piece of gore-tex mesh was then placed in the abdomen, sutured at the corners, and a tacker was used to adhere 80% of the mesh to the abdominal wall.The remaining 20% was closed using interrupted #1 prolene stitches.At this time the fascia was swung over the anterior border of the muscle, and the fascia was closed using interrupted #1 prolene sutures.Drains were placed laterally and sutured to the skin using 2-0 silk.____ [sic] was then placed to promote wound healing, and the wound was closed using interrupted 3-0 vicryl in the subcutaneous and subdermal layer and the skin was closed using staples.¿ relevant medical information: (b)(6) 2011: ct guided aspiration.[no medical records provided for the procedure.] explant #1 and implant #3 [no allegations] preoperative complaints: (b0(6) 2011: indications: ¿the patient is a 53-year-old gentleman who is status post a component release ventral hernia repair two years ago and now presents with infected mesh and infected fluid around it.¿ diagnosis: ¿status post component release repair with placement of gore-tex mesh and subsequent infected mesh.¿ explant #1 and implant #3 procedure [no allegations]: exploration, removal of drain, irrigation with antibiotic solution, closure of defect with bio-a mesh.[implant: gore® bio-a® tissue reinforcement fs0915/8164341, 9 cm x 15 cm].Explant #1 and implant #3 [no allegations] date: (b)(6) 2011.¿a small midline incision was made in the previous incision, dissected our way through the abdominal wall into the sac.The mesh was noted to be free in some points and was grasped using a kocher clamp and it was removed in a ___ [sic] fashion by removing all the tacks as well as stitches.There was a large submesh peel protecting the intestines and at this time irrigation with vancomycin irrigation was carried out.The drain was place into the cavity from a lateral stab incision and sutured to the skin using 2-0 silk.Previous ct guided drain was removed.Bio-a mesh was then placed underneath the fascia and the fascia was closed using a #1 interrupted pds sutures because of the previously documented infection.The skin closed using staples.The wound was clean and dry, ___ [sic].¿ (b)(6) 2011: case specimens: ¿specimen site: abdominal mesh for aerobic with gram stain.Type: culture.Disposition: laboratory.¿ (b)(6) 2011: a culture report detailing analysis of the specimens collected during the procedure was not provided.Conclusion: #2 gore® bio-a® tissue reinforcement.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® bio-a® tissue reinforcement is provided sterile.Procedure and specific patient factors may contribute to or cause infection, leading to contamination or infection of the mesh material.The instructions for use further state: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use states, " the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.Therefore, this gore device would not be expected to contribute to infection, seroma, "mesh noted to be surrounded with fluid and a peel", or deterioration of the device.Gore recommends that the device may be sutured to host tissue for stabilization using absorbable or permanent sutures.Fixation methods other than those described above have not been evaluated for use with gore® bio-a® tissue reinforcement.The physician should reference the manufacturer¿s instructions for use and any supporting clinical literature regarding any potential adverse reactions related to fixation devices.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.